Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 70, NWS Baltimore/Washington

August 4, 2018Carroll County, Frederick County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 4, 2018, 1:23 AM EDT for Carroll County, Frederick County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2018, 1:23 AM EDT (05:23 UTC)
Expired
Aug 4, 2018, 4:05 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, MD, Frederick County, MD

The radar

The Sterling radar (KLWX), 65 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1063 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1063 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 9:32 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 3, 9:32 PM EDT, 3 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri Aug 3 2018

.SYNOPSIS...
High pressure will remain over the western Atlantic this
weekend into early next week as upper ridging builds to the
south. A cold front may approach the area during the middle of
next week.

&&

.NEAR TERM /THROUGH SATURDAY/...

Radar extrapolation indicates that strong cell over eastern
Frederick Co MD will be moving into PA by 10PM with mainly
stratiform rain behind it. Other short-term guidance also agree
with this. So, only very light rain or drizzle overnight. Will
likely cancel the flood watch in the next hour or two.

Skies are beginning to clear out in the far west with hints of
fog forming as seen on the nighttime microphysics RGB.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The 500 mb longwave trough axis that has been our nemesis for
the past 1-2 weeks will be lifting as it crosses the area
Saturday. Thus, will be holding onto a chance of showers and
maybe a thunderstorm Saturday...mainly for the I-95 corridor.
Flow will be zonal by Saturday night...continuing into Sunday
night. The surface through 850 mb pattern features a high
pressure ridge. Will therefore be offering a dry forecast for
that time frame.

Temperatures at 850mb will be warming to near 20C by Sunday. As
heights rise, temperatures will be rising to near 90 degrees.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday we'll have weak zonal flow aloft, leading to negligible
large scale forcing for ascent. This, when coupled with lower
dewpoints compared to previous days (dewpoints in the mid 60s),
should limit the development of showers and thunderstorms. Any
storms that do form would likely be initiated by terrain
circulations in response to daytime heating over mountainous areas.

By Tuesday, a larger scale mid-upper level trough will track over
the Great Lakes region. Heights will begin to fall slightly as
ascent associated with the trough begins to approach the area.
Showers and thunderstorms may be possible by late afternoon,
especially in locations closer to the trough (Western Maryland and
West Virginia). Chances for showers and thunderstorms will increase
on Wednesday as the aforementioned upper trough and it's associated
surface cold front move closer by. Model guidance (both
deterministic and ensemble) begins to diverge by Thursday. Some
solutions suppress the cold front to our south, keeping us stable
and dry, while other solutions hang the front up overhead,
leading to chances for showers and thunderstorms.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...

Likely IFR cigs overnight at all terminals after the rain ends.

High pressure starts building in overnight and conditions
should be improving into the weekend on light W flow.

Conditions should stay primarily VFR on Monday and Tuesday with
mostly dry conditions. Intermittent sub-VFR conditions could be
possible in association with any thunderstorms that pass through
during the late Tuesday through Thursday time period.

&&

.MARINE...
A Small Craft Advisory is in effect through 8 AM Saturday
morning over all the waters. Gusty winds possible in
thunderstorms this afternoon and tonight. Outside of storms,
we've been in a pattern where wind gusts occasionally
reach/exceed 20 kt, so will not be adjusting SCA at this time.

Gradient should begin to relax sometime late tonight into
Saturday morning and wind gusts should remain below the SCA
criteria through the weekend.

Winds are expected to stay below the SCA threshold through the
duration of the long term period. Showers and thunderstorms may be
possible by late Tuesday, Wednesday and Thursday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT Saturday for DCZ001.
MD...Flash Flood Watch until 6 AM EDT Saturday for MDZ003>006-011-
     013-014-503>508.
VA...Flash Flood Watch until 6 AM EDT Saturday for VAZ027>031-039-
     040-051>054-501-502-505>507.
WV...Flash Flood Watch until 6 AM EDT Saturday for WVZ051>053.
MARINE...Small Craft Advisory until 8 AM EDT Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...HTS/KJP
MARINE...HTS/KJP
Hazardous weather outlook, Aug 4, 12:46 AM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1246 AM EDT Sat Aug 4 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-050500-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for the Baltimore metro area
until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-050500-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1246 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch remains in effect for Loudoun County in
northern Virginia, and north-central Maryland east of the Blue
Ridge including the Baltimore metro area until 6 AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

In the hours before

Local storm report, Aug 4, 12:05 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1205 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     FLOOD            2 SW WARRENTON          38.70N  77.82W
08/04/2018                   FAUQUIER           VA   DEPT OF HIGHWAYS

            VA-802 SPRINGS ROAD CLOSED DUE TO FLOODING BETWEEN
            CULPEPER STREET AND MENLOUGH DRIVE.

&&

EVENT NUMBER LWX1801463

DH
Local storm report, Aug 4, 12:07 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1207 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            1 WSW MIDDLETOWN        39.02N  78.30W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            VA-624 MEADOW MILLS ROAD CLOSED AT MEADOW BROOK NEAR
            VA-625 VETERANS ROAD DUE TO FLOODING.

&&

EVENT NUMBER LWX1801464

DH
Local storm report, Aug 4, 12:08 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1208 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            2 NNW NINEVEH           39.05N  78.18W
08/03/2018                   FREDERICK          VA   DEPT OF HIGHWAYS

            RT 636 CLOSED AT DOUBLE CHURCH RD

&&

EVENT NUMBER LWX1801465

LFR
Local storm report, Aug 4, 1:02 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
102 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     FLOOD            2 NNE MOUNT PLEASANT    39.48N  77.32W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            WATER STREET ROAD CLOSED DUE TO FLOODING NEAR HARP
            ROAD.

&&

EVENT NUMBER LWX1801466

DH
Local storm report, Aug 4, 1:07 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            1 SSE WALKERSVILLE      39.47N  77.35W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            STAUFFER ROAD CLOSED DUE TO HIGH WATER IN WALKERSVILLE.

&&

EVENT NUMBER LWX1801467

DH
Local storm report, Aug 4, 1:09 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
109 AM EDT SAT AUG 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLOOD            3 SE MOUNT PLEASANT     39.43N  77.28W
08/04/2018                   FREDERICK          MD   911 CALL CENTER

            GAS HOUSE PIKE CLOSED DUE TO FLOODING AT LINGANORE
            CREEK.

&&

EVENT NUMBER LWX1801468

DH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:23 PM EDTAreal Flood WarningLWXNelson102 min
Aug 3, 8:39 PM EDTAreal Flood WarningLWXClarke, Frederick, Shenandoah, Warren, City of Winchester18 hr
Aug 3, 9:52 PM EDTRiver Flood WarningLWXCulpeper, Fauquier23 hr
Aug 3, 10:54 PM EDTAreal Flood WarningLWXCulpeper, Greene, Madison, Rappahannock6 hr
Aug 3, 11:54 PM EDTAreal Flood WarningLWXCulpeper, Fauquier, Loudoun, Prince William6 hr
Aug 4, 2:11 AM EDTRiver Flood WarningLWXCulpeper, Orange, Spotsylvania11 hr
Aug 4, 2:23 AM EDTDense Fog AdvisoryLWXAlbemarle, Amherst, Augusta, Clarke, Culpeper, Frederick and 14 more5 hr
Aug 3, 8:08 PM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick15 hr
Aug 3, 8:51 PM EDTAreal Flood WarningLWXWashington3 hr
Aug 3, 9:09 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery36 min
Aug 3, 9:40 PM EDTAreal Flood WarningLWXFrederick6 hr
Aug 4, 12:56 AM EDTAreal Flood WarningLWXCarroll, Frederick11 hr
Aug 4, 1:19 AM EDTAreal Flood WarningLWXCarroll, Frederick11 hr
Aug 4, 1:34 AM EDTAreal Flood WarningLWXBaltimore, Harford5 hr
Aug 4, 1:50 AM EDTAreal Flood WarningLWXHoward, Montgomery103 min
Aug 4, 9:58 AM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Howard17 hr
Aug 4, 11:06 AM EDTAreal Flood WarningLWXBaltimore5 hr
Aug 4, 11:14 AM EDTRiver Flood WarningLWXFrederick16 hr
Aug 4, 11:57 AM EDTAreal Flood WarningLWXCarroll, Frederick4 hr
Aug 3, 9:56 PM EDTRiver Flood WarningLWXBerkeley, Jefferson28 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.